Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tenofovir and Renal Toxicity, If/when to change?
Feb 9, 2012

I have been taking tenofovir (+emtricitabine/sustiva for nearly 6 years. It was my first antiviral regimen and has been highly effective with undetectable viral load since beginning therapy. Had been positive for nearly 20 years and was fortunate to have a low viral load and high CD4 count. Therapy was initiated after meeting my partner who is not positive. Within a few months of initiating truvada/sustiva, my serum creatinine gradually rose from a baseline of 1-1.1 to it's current level of 1.35 (has been as high as 1.4) but has remained relatively stable at 1.3-1.35. Recent urinalysis showed 2+ protein, but unremarkable otherwise. Serum chemistries/electrolytes are all normal. I also have no other risk factors for kidney disease, no diabetes or hypertension and take no other medications, including over the counter medications. I am 51 y/o, 5'10" 185 lbs and relatively lean with 10% body fat. My physician is suggesting changing my antivial regimen to abacavir over tenofovir. I am hesitant to change as I have had good results with Atripla and really like the convenience of one tablet once daily dosing. I have three questions. 1. My understanding is that the renal toxicity from tenofovir is relatively limited, i.e. one could see the increases in serum creatinine that I have experienced but generally it does not get "worse" than what I am experiencing. What is the current thinking on that? 2. Is there consensus at what point therapy should be switched as a result of increased serum creatinine, i.e. any increase? or? 3. I am trying to decide if the long-term renal effects of remaining on atripla are significant enough to give up the convenience of the once daily and very effective Atripla regimen I currently take. any thoughts?

Response from Dr. Henry

Good set of questions for which definitive answers are not available. The modest increase in creatinine needs also be be associated with the GFR rate and further changes over next several years (including changes in urine protein and other metabolites). If there is further evidence of worsening renal function (decreased GFR or increased proteinuria) then a switch off tenofovir is often recommended. Looking for other causes (blood pressure, diabetes, HIV nephropathy, intrinsic renal disease) is often an important part of the decision process (I often get a renal consultation). Aging often results in decreased renal function so there is alot of interest-without firm data-about what will happen over the next decade in aging patients on tenofovir. KH



Previous
trying to understand these meds
Next
re: lab reports

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement